Delayed Urinary Symptoms Induced by Ketamine

María Robles-Martínez, Alfonso C. Abad, Violeta Pérez-Rodríguez, Elena Ros-Cucurull, Abderraman Esojo, Carlos Roncero

    Research output: Contribution to journalArticleResearchpeer-review

    3 Citations (Scopus)

    Abstract

    © 2018 Taylor & Francis Group, LLC. One of the side-effects of ketamine abuse is genito-urinary damage. This report describes a case of a former ketamine user who presented with urinary symptoms associated with ketamine years after stopping consumption. This was a 26-year-old male with a history of ketamine abuse. He started treatment for alcohol dependence at age 19. He smoked marijuana daily and denied any other drug use. During the follow-up, urinary symptoms were evidenced (dysuria, frequency, urgency, incontinence, nocturia, hematuria, and suprapubic pain). Urinary symptoms started two years ago and worsened over time. The patient was referred to a urologist. A cystoscopy revealed lesions compatible with interstitial cystitis like the ones that appear in some ketamine abusers. Given the medical history, the urologist asked him about ketamine consumption and the patient declared a daily use of 50 milligrams intranasally from age 15 to age 17. Given these findings, not reported previously in the medical literature, future research should follow up patients who at some point in their life made an abusive consumption of ketamine in order to understand the pathogenesis and to be able to intervene before clinical disease manifests itself.
    Original languageEnglish
    Pages (from-to)129-132
    JournalJournal of Psychoactive Drugs
    Volume50
    Issue number2
    DOIs
    Publication statusPublished - 15 Mar 2018

    Keywords

    • Addiction
    • bladder
    • delayed
    • ketamine
    • side-effects
    • urinary

    Fingerprint Dive into the research topics of 'Delayed Urinary Symptoms Induced by Ketamine'. Together they form a unique fingerprint.

    Cite this